Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Sep 3, 2021, 1:51 AM CDT for 4 counties in Kansas. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2021, 1:51 AM CDT (06:51 UTC)
- Expired
- Sep 3, 2021, 11:15 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:00 AM CDT | HEAVY RAIN 2.93 | 2 Ene Westfall, KS | COCORAHS STATION KS-LC-3 BEVERLY 4.6 S. |
| Sep 3, 7:00 AM CDT | HEAVY RAIN 3.18 | 2 Sw Olmitz, KS | COCORAHS STATION KS-BT-24 OLMITZ 1.6 SW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted.
161
WGUS43 KICT 030651
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
151 AM CDT Fri Sep 3 2021
KSC009-053-105-167-031845-
/O.NEW.KICT.FA.W.0064.210903T0651Z-210903T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-Lincoln KS-Russell KS-
151 AM CDT Fri Sep 3 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Northern Barton County in central Kansas...
Ellsworth County in central Kansas...
Southeastern Lincoln County in central Kansas...
Southern Russell County in central Kansas...
* Until 145 PM CDT Friday.
* At 151 AM CDT, Doppler radar indicated heavy rain due to training
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area.
* Some locations that will experience flooding include...
Ellsworth, Hoisington, Wilson, Claflin, Kanopolis, Holyrood,
Albert, Beverly, Olmitz, Milberger, Galatia, Susank, Odin,
Ellsworth Airport and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3870 9904 3904 9793 3878 9793 3852 9847
3843 9903
$$
Jakub1 follow-up statement
569
WGUS83 KICT 031615
FLSICT
Flood Statement
National Weather Service Wichita KS
1115 AM CDT Fri Sep 3 2021
KSC009-053-105-167-031625-
/O.CAN.KICT.FA.W.0064.000000T0000Z-210903T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-Lincoln KS-Russell KS-
1115 AM CDT Fri Sep 3 2021
...FLOOD WARNING IS CANCELLED FOR NORTHERN BARTON, ELLSWORTH,
SOUTHEASTERN LINCOLN AND SOUTHERN RUSSELL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3870 9904 3904 9793 3878 9793 3852 9847
3843 9903
$$
ButlerWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 11:50 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 2, 11:50 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1150 PM CDT Thu Sep 2 2021 .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Thu Sep 2 2021 Bottom line up front: Periodic showers and thunderstorms, with heavy rainfall possible tonight through Sat. Slightly cooler temperatures for the holiday weekend. Low level moisture transport continues to feed into the elevated showers and thunderstorms, located across central KS. Slow movement and training nature of the storms is leading to pockets of heavy rainfall along I-70. As the afternoon progresses, expect this initial area of showers to lift E-NE of the forecast area. The concern will be if portions of central KS can recover enough for additional showers and thunderstorms for this afternoon into this evening, as a weak frontal boundary lingers across this area. Think we will see additional showers develop for the remainder of the afternoon hours, as most of central KS becomes uncapped to surface based development. As the evening continues, areas just to west of the forecast, across central KS, will eventually become uncapped enough for additional shower/storm development, with this convection moving back into central KS. Think the showers/storms will become more widespread late this evening and overnight, especially for areas north of highway 50, as the short range RAP shows low level moisture transport increasing with the low level jet, as the main synoptic front pushes into central KS. Think heavy rainfall and localized flooding will be the main concern, given the anomalous high precipitable water (PW) values of 180-190 percent of normal moving into central KS. Cannot completely rule out a few strong to marginally severe storms, given bulk shear values of 30-40 kts and modest instability, which could lead to some downburst winds of 50-60 mph and dime to quarter size hail. Will have to keep an eye on the flooding risk across central KS, as this area picked up over an inch of rainfall this morning, on top of the 3 to 4 inches they got last week. So I am concerned additional rainfall tonight may cause areal flooding and flash flooding tonight. I considered a flood watch for portions of central KS, but consensus with neighboring offices was to hold off. So will pass this concern along to the evening shift. Position on the frontal boundary will be uncertain for Fri, as convective outflow from tonights showers may push the front further south. For now expect the frontal boundary to make slow progress into southern KS on Friday. Think most of the forecast area will see another round of periodic chances of showers/storms for Friday afternoon thru Friday night, as another weak shortwave moves across KS in the zonal flow. Placement of the heaviest rainfall is uncertain, with CAM solutions all over the place on where the heaviest rainfall will occur. For now will mention the potential for heavy rainfall in the grids/zones/hazardous weather outlook, given the high PW values expected to remain across KS. Think portions of central and south central KS may see QPF amounts of 1 to 2 inches, with pockets of 3 to 4 inches possible as well. Position of the frontal boundary will continue to be uncertain for Sat, as convection on Fri night, may push the effective frontal boundary, further south into northern OK, or possibly linger it over southern KS. For now, plan on keeping solid chance pops across southern KS, until location of the front becomes more clear. If the front should linger across southern KS, another chance of showers /storms is possible for Sat afternoon/evening as well. With the front pushing south for Sat night into Sun, Looks like a shot of cooler air will move into most of the forecast area. This will lead to a little taste of fall-like temperatures for central KS, with max temps in the middle to upper 70s on Sat. Could see quite a temperature gradient for Sat afternoon, if the frontal boundary hangs up over southern KS, with max temperatures along the KS/OK border, along the front, near 90. After the potential for some lingering showers across southern KS for Sunday morning, most of the area will see drier and cooler air move into the area for the rest of Sunday afternoon/evening. Ketcham .LONG TERM...(Monday through Thursday) Issued at 313 PM CDT Thu Sep 2 2021 Upper ridge looks to build over the Rockies for the end of the holiday weekend into the beginning of the week. This will lead to most of plains shifting into more a NW flow pattern by Mon into Tue. This will lead to dry and seasonal conditions to start the week. Another modest cool down could return by Tue-Wed, as a deepening Great Lakes trough drives Canadian high pressure south. The ECMWF continues to be more bullish with this scenario than the GFS, so continued a middle ground forecast for now. this will lead to the dry pattern continuing for much of the work week. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1145 PM CDT Thu Sep 2 2021 Occasional thunderstorms will be prevalent across the region and will likely affect all terminal except KCNU for the first 12 hours of the TAF. There will be a break in the weather during the late morning and into the afternoon. After 20Z, thunderstorms will again become likely for all terminals. This thunderstorm activity is likely to be strong with very heavy rain and the potential for ponding water on the runways. These thunderstorms will bring MVFR and IFR conditions over the region as well. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 89 70 83 / 40 60 70 60 Hutchinson 71 87 68 79 / 60 60 70 50 Newton 71 86 68 79 / 40 70 70 60 ElDorado 73 87 70 81 / 30 70 70 60 Winfield-KWLD 75 92 72 88 / 20 50 60 60 Russell 68 83 63 80 / 70 40 60 30 Great Bend 69 82 65 77 / 70 50 70 40 Salina 71 84 66 79 / 70 50 70 40 McPherson 70 84 66 77 / 60 60 70 50 Coffeyville 73 94 73 91 / 10 40 50 50 Chanute 73 88 73 86 / 20 50 60 60 Iola 73 86 72 83 / 20 60 70 70 Parsons-KPPF 73 91 72 89 / 10 40 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM
Hazardous weather outlook, Sep 2, 9:51 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 951 PM CDT Thu Sep 2 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 951 PM CDT Thu Sep 2 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Chances for showers and thunderstorms will gradually increase during the overnight, mainly for locations west of the Kansas Turnpike. A few strong storms capable of very heavy rainfall and winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon through early evening heat indices will be around 100 degrees Friday, mainly across southern Kansas. Periodic showers and thunderstorms will continue to impact the region for Friday through Saturday night. A few strong to marginally severe storms are possible Friday afternoon and evening, capable of dime to quarter size hail and 50 to 60 mph winds. Pockets of heavy rainfall and localized flooding will be a threat as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 2, 8:14 PM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
814 PM CDT Thu Sep 2 2021
KSZ067-068-082-083-030200-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
814 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of eastern Reno,
northwest Sedgwick, Harvey and northeastern Kingman Counties through
900 PM CDT...
At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buhler to near Mount Hope to 7 miles
southwest of Cheney. Movement was east-northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Newton, Park City, Valley Center, Goddard, Hesston, Maize,
Cheney, Halstead, North Newton, Sedgwick, Colwich, Buhler, Burrton,
Garden Plain, Mount Hope, Andale, Bentley, Walton and West Wichita.
This includes Interstate 135 between Mile Markers 13 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3754 9803 3788 9777 3814 9780 3817 9726
3817 9718 3779 9730 3756 9757
TIME...MOT...LOC 0113Z 247DEG 30KT 3811 9771 3791 9763 3756 9790
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Sep 2, 8:56 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
856 PM CDT Thu Sep 2 2021
KSZ051-052-068-069-083-030230-
Butler KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
856 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of southeastern
McPherson, Sedgwick, Harvey, northwestern Butler and Marion Counties
through 930 PM CDT...
At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tampa to 5 miles southeast of Newton to
near Goddard. Movement was east-northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Newton, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Hesston, Maize, Hillsboro, Cheney, Halstead, Marion, North
Newton, Sedgwick, Colwich, Peabody, Garden Plain, Canton and
Whitewater.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 46.
Interstate 35 near Mile Marker 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3760 9781 3766 9781 3773 9775 3774 9770
3780 9770 3798 9756 3861 9737 3861 9693
3852 9693 3852 9686 3816 9689 3759 9733
TIME...MOT...LOC 0156Z 237DEG 28KT 3861 9717 3797 9730 3761 9759
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:38 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 37 min |
| Sep 2, 8:14 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 46 min |
| Sep 2, 8:56 PM CDT | Special Weather Statement | ICT | Harvey, Marion, Sedgwick | 34 min |
| Sep 3, 3:49 AM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more | 32 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.